Thunderstorm Wind, Big Horn
- When
- April 28, 5:55 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A shower moved over the Greybull airport and produced a 59 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A shower moved over the Greybull airport and produced a 59 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 28, 3:22 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 422 PM MDT Thu Apr 28 2022 .SHORT TERM...(This evening through Friday night) Issued at 225 PM MDT Thu Apr 28 2022 An energetic shortwave trough in the Intermountain West is moving toward WY today, with the trough axis not pushing into western WY until 12Z Friday. Ahead of this system, mid-level moisture is increasing with good difluent flow from northern UT into SE Idaho, giving rise to showers that are moving over western WY. With mid- level cooling and instability in the sector east of the trough, conditions are setting up this afternoon for scattered showers and thunderstorms, as outlined by the SPC Day 1 Convective Outlook. The storms should first start over southwest and west- central WY and the NW half of the Wind River mountains, and move northeastward. Something of a boundary has established along the continental divide, making for a nice split between dry warm air with moderate southwest wind to the south, and moist cooler air with easterly flow to the north. This afternoon, high resolution models are indicating additional storms initiating around the South Pass area to moving into the Wind River Basin, as well as storms developing on the eastern side of the Absarokas and moving over the Bighorn Basin. During the early evening, a similar pattern will establish over the southern Bighorns with storms again moving northeast. Given the instability and profiles, the storms will not only be capable of producing brief heavy rain, but also some small hail and gusty outflow winds over 40 mph. With the trough still to the west and drier air pushing up from the south, the showers and thunderstorms will move into northern WY during the evening hours and after sunset. The best chance of hail and stronger winds should be across central WY nearer the boundary, while storms over northern WY are likely to produce heavier rainfall amounts. Around midnight, the storms should have moved out of the forecast area, However, at the same time, the back side of the system will start pushing from eastern ID into western WY. Thus, showers, both rain and snow, will increase by sunrise Friday morning along with gusty west-northwest winds. Snow levels will drop to the western valley floors Friday morning for some accumulating snow. The western mountains could see more than 6 inches, but this will be at the higher elevations, with lesser amounts below 8000ft. The western valleys could see 1-2 inches, but not much will stick on roadways. Winds will also shift to the northwest in the northern WY basins as pressure rises help winds of 15 to 25 mph to gust up to 40 mph during the afternoon. Lower elevations east of the divide are likely to see rain/snow showers during the day as very moist NNE flow continues for a period. Overall, this should be a good precipitation event for much of northern WY with many mountains areas picking up more than half an inch, and lower elevations perhaps 0.25". Precipitation will decrease Friday night into Saturday morning, with lingering showers most prevalent on the Bighorns and from Johnson into Natrona County. Skies will clear somewhat over western WY Friday night, though high clouds from the next system on Sunday will start moving into NW WY. .LONG TERM...(Saturday through Thursday) Issued at 225 PM MDT Thu Apr 28 2022 On Saturday, the region will sit under a shortwave ridge, between two distinct shortwave troughs. A few lingering showers are possible over Johnson county as Friday's system exits east over the Plains. Given the clear skies and rising geopotential heights, temperatures should increase about 5 degrees compared to Friday, and will approach seasonal normals. Models are beginning to get a better grasp on Sunday's shortwave weather system, but the juxtaposition of this low between two other upper lows continues to cause lesser-than-normal confidence in the Day 4 forecast. The low center does seem to remain south of Wyoming, which could lead to some beneficial rain showers for southwest and south central Wyoming. PVA aloft from the northwest will keep rain chances in the forecast through Monday. Both Sunday and Monday remain near-normal temperature-wise. As mentioned, there are still questions regarding timing details for a larger system that is forecast to move through Tuesday to Wednesday of next week. The GFS is more progressive, and keeps the system further north, leading to the greatest precipitation in central and southern Montana, whereas the EC has a more southern track which would be more of a direct hit for Wyoming, perhaps bringing some additional moisture to the southwestern portion of the state. Will continue to monitor this timeframe. Models diverge further by the end of next week; therefore, have stuck with model consensus for this period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 415 PM MDT Thu Apr 28 2022 The region will remain under an active weather pattern over the next 24 to 36 hours, with VFR to IFR conditions occurring, depending on location and timing. Scattered rain showers continue this evening, moving from southwest to northeast. Most locations don't have a definite "best time" for rain, and despite multiple rounds of showers, showers will generally be short-lived in nature. With 100 to 300 J/kg of CAPE through sunset, isolated thunderstorms are also possible, but frequent lightning-bearing storms are not expected for any location. Thunderstorms end shortly after sunset. Overnight into Friday morning, showers will continue. Winds switch to northerly in the northern portions of the state, and this could cause some low stratus and MVFR conditions. By the late morning to early afternoon on Friday, northwesterly winds prevail at the surface, with 25 to 35 kt gusts being common for most. Localized higher gusts are possible, especially in the typically windy locations. Cooler temperatures may allow low elevation showers to consist of melting snow rather than pure rain, but accumulations are not expected given the warm ground and high sun angle. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 225 PM MDT Thu Apr 28 2022 Clouds are increasing from the southwest today, with increasing moisture moving in ahead of a storm system. Showers will increase over western WY this afternoon, and showers and thunderstorms will develop north of a line roughly from Kemmerer to South Pass, and over to Casper. South of this line, it will be warm and drier with gusty SSW wind. Along and just north of the line, the storms could produce brief heavy rain, small hail, and gusty wind. Northern WY will also see showers and thunderstorms later in the day and into the evening, with heavier precipitation amounts likely. As the storm system moves through overnight, colder air will push in from the northwest to bring snow, first to western WY, and then rain/snow mix to the rest of the area Friday afternoon and evening. Higher elevations in the western mountains could see 6+ inches, with 1-2 in the western valleys early Friday morning. Strong and brisk WNW wind will develop Thursday, with gusts 30-40 mph common across much of the area. Saturday will generally clear out with near or below normal temperatures and drier conditions, with another storm moving through the area on Sunday for more cold, rain/snow, and wind, with SW WY potentially seeing the higher amounts. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...VandenBoogart AVIATION...VandenBoogart FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 358 AM MDT Thu Apr 28 2022 WYZ001>020-022>030-291200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 358 AM MDT Thu Apr 28 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated thunderstorms this afternoon and evening, some with small hail and strong wind gusts. Snow in the mountains tonight, some snow possible in the western valleys late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...A chance of rain showers with snow in the mountains. Isolated thunderstorms possible. Monday through Wednesday...A chance of rain showers and mountain snow. Isolated thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 105 PM MDT Thu Apr 28 2022 WYZ002-003-005-007-014>020-022-025>028-290000- Absaroka Mountains-Cody Foothills-Southwest Big Horn Basin- Owl Creek and Bridger Mountains-Wind River Mountains West- Wind River Mountains East-Upper Wind River Basin-Wind River Basin- Lander Foothills-Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- Upper Green River Basin Foothills-Upper Green River Basin- South Lincoln County-Rock Springs and Green River- Including the cities of Clark, Cody, Meeteetse, Thermopolis, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, and Green River 105 PM MDT Thu Apr 28 2022 ...Scattered Showers and Thunderstorms Today... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Scattered showers and thunderstorms. Some storms may become strong and produce brief heavy rain, hail around half an inch, and gusty outflow winds over 40 mph. * WHERE...Southwest WY into central and north-central WY. * WHEN...This afternoon through 6 PM. * ADDITIONAL DETAILS...Marginally severe thunderstorms are possible today across portions of central Wyoming. Be alert to potentially rapidly-changing weather conditions. McDonald
The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020660.